Alert archive / California / High Wind Warnings in 2023
High Wind Warning 1, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this high wind warning at Jan 3, 2023, 9:45 AM PST for 11 counties in California. It took effect at Jan 4, 2023, 4:00 AM PST. It was in force for 22 hr. 53 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 3, 2023, 9:45 AM PST (17:45 UTC)
- In effect from
- Jan 4, 2023, 4:00 AM PST
- Expired
- Jan 5, 2023, 2:06 AM PST
- In force
- 22 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties Alameda County, CA, City and County of San Francisco, CA, Contra Costa County, CA, Marin County, CA, Monterey County, CA, Napa County, CA, San Benito County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA, Sonoma County, CA
The radar
The San Francisco radar (KMUX), 46 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 4, 9:30 AM PST | NON-TSTM WND DMG | 1 Sse Santa Rosa, CA | TREE DOWN ACROSS TWO EASTBOUND LANES OF CA 12 WEST OF FARMERS LANE. |
| Jan 4, 10:38 AM PST | NON-TSTM WND DMG | 3 E Santa Clara, CA | LARGE TREE BRANCH IN THE #3 LANE OF NB I-880. |
| Jan 4, 11:13 AM PST | FLOOD | 1 Nne Scotts Valley, CA | MUDSLIDE ON THE EDGE OF THE ROAD ALONG CA 17 NB. |
| Jan 4, 11:13 AM PST | NON-TSTM WND DMG | 2 Wnw Salinas, CA | LARGE TREE BRANCH ON THE ONRAMP FROM LAUREL DR TO US 101 NB. |
| Jan 4, 11:20 AM PST | FLOOD | 1 Ssw Strawberry, CA | FLOODING AT CA 1 UNDERPASS UNDER US 101. |
| Jan 4, 11:39 AM PST | NON-TSTM WND DMG | 6 Sse Occidental, CA | 2 INCHES OF WATER ACROSS THE ROAD ABOUT 50 METERS LONG. |
| Jan 4, 11:40 AM PST | NON-TSTM WND DMG | 2 Se Cotati, CA | TREE FELL ON POWER LINES, 5000+ CUSTOMERS WITHOUT POWER. |
| Jan 4, 11:47 AM PST | NON-TSTM WND DMG | 2 Nw San Jose, CA | TREE BRANCHES DOWN BLOCKING THE ROAD. |
| Jan 4, 11:53 AM PST | NON-TSTM WND DMG | 2 W Piedmont, CA | ROADWAY FLOODING ON THE WEBSTER ST UNDERPASS UNDER I 580. |
| Jan 4, 11:55 AM PST | NON-TSTM WND DMG | 5 N Novato, CA | TREE IN THE #1 LANE OF NB US 101. |
| Jan 4, 11:58 AM PST | NON-TSTM WND DMG | 3 Wsw Milpitas, CA | TREE IN THE NUMBER 3 LANE ON CA 237 EB WEST OF ZANKER RD. |
| Jan 4, 12:00 PM PST | NON-TSTM WND DMG | 4 Nne Salinas, CA | TREE AND POWER LINES DOWN ACROSS ROAD. |
| Jan 4, 12:04 PM PST | NON-TSTM WND DMG | 2 Sw Prunedale, CA | TREE AND POWER LINES DOWN ACROSS ROAD. |
| Jan 4, 12:35 PM PST | NON-TSTM WND DMG | 23 Wsw Cloverdale, CA | TREE FELL ON SOME VEHICLES AND BLOCKING THE ROAD. |
| Jan 4, 12:45 PM PST | NON-TSTM WND DMG | 5 W Saratoga, CA | TREES ON THE ROADWAY, REQUIRING CLEARING. |
| Jan 4, 1:00 PM PST | FLOOD | 3 Sw Windsor, CA | MARK WEST STATION ROAD BETWEEN STARR ROAD AND OLD VINE LANE CLOSED DUE TO FLOODING. VIA TWITTER. |
| Jan 4, 1:02 PM PST | NON-TSTM WND DMG | 2 Ene Boulder Creek, CA | TREE DOWN ACROSS THE ROAD, ON TOP OF WIRES. |
| Jan 4, 1:07 PM PST | FLOOD | 1 Wnw Lexington Hills, CA | SB CA 17 BLOCKED BY MUD/ROCKSLIDE. |
| Jan 4, 1:09 PM PST | NON-TSTM WND DMG | Felton, CA | POWER POLE SNAPPED IN HALF AND CAME DOWN WITH LINES. |
| Jan 4, 1:13 PM PST | FLOOD | 3 Nne East Foothills, CA | SIERRA ROAD CLOSED DUE TO MUDSLIDE. |
| Jan 4, 1:18 PM PST | FLOOD | 1 Sse Felton, CA | LANDSLIDE ON CA 9 CAUSING A ROAD CLOSURE. |
| Jan 4, 1:33 PM PST | NON-TSTM WND DMG | 2 Ssw King City, CA | POWER LINES DOWN ACROSS ROAD. |
| Jan 4, 1:38 PM PST | NON-TSTM WND DMG | 3 Ssw Boulder Creek, CA | POWER LINES DOWN ON ROAD. |
| Jan 4, 1:42 PM PST | NON-TSTM WND DMG | 3 Nne Lagunitas-Forest, CA | POWER LINES DOWN. |
| Jan 4, 1:46 PM PST | NON-TSTM WND DMG | 7 S Del Monte Forest, CA | LIVE POWER LINES IN THE STREET. |
| Jan 4, 1:51 PM PST | NON-TSTM WND DMG | 3 Wsw Ben Lomond, CA | TREE DOWN ON THE ROADWAY. |
| Jan 4, 2:02 PM PST | NON-TSTM WND DMG | 2 Ssw Lexington Hills, CA | BOULDER IN THE #2 LANE, LARGER THAN A VEHICLE TIRE. |
| Jan 4, 2:21 PM PST | NON-TSTM WND DMG | 1 Sw Salinas, CA | TWO SMALL TREES COMPROMISED BY WIND REQUIRING REMOVAL. |
| Jan 4, 2:24 PM PST | NON-TSTM WND DMG | 1 S Boulder Creek, CA | WIRES DOWN IN THE MIDDLE OF THE ROAD. |
| Jan 4, 2:29 PM PST | NON-TSTM WND DMG | 18 Wnw Monte Rio, CA | LARGE TREE DOWN BLOCKING ALL LANES OF CA 1. |
| Jan 4, 2:33 PM PST | NON-TSTM WND DMG | 1 Wsw Boulder Creek, CA | POWER LINES DOWN IN THE NORTHBOUND LANE. |
| Jan 4, 2:45 PM PST | NON-TSTM WND DMG | 2 Wnw Boulder Creek, CA | WIRES DOWN REQUIRING CLOSURE OF ROAD. |
| Jan 4, 4:00 PM PST | NON-TSTM WND GST 44 | 2 Ssw Pacifica, CA | LARGE TREE FELL ON MOTORIST. |
| Jan 4, 5:30 PM PST | FLOOD | 1 W Lexington Hills, CA | MUD SLIDE BLOCKING ROAD. |
| Jan 4, 5:30 PM PST | NON-TSTM WND DMG | 2 W Occidental, CA | *** 1 FATAL *** REDWOOD TREE FELL ONTO HOME ON JOY ROAD KILLING AN INFANT. TIME IS APPROXIMATE. |
| Jan 4, 5:31 PM PST | NON-TSTM WND GST 46 | 3 Wsw Woodside, CA | |
| Jan 4, 5:37 PM PST | NON-TSTM WND DMG | 10 Sw Woodside, CA | TREE DOWN ACROSS RDWY. |
| Jan 4, 5:37 PM PST | NON-TSTM WND DMG | 2 Wsw Orinda, CA | TREE DOWN. |
| Jan 4, 5:41 PM PST | NON-TSTM WND DMG | 9 Sw Portola Valley, CA | TREE ACROSS RDWY. |
| Jan 4, 5:42 PM PST | NON-TSTM WND DMG | 1 Sse Brisbane, CA | TREE DOWN. |
| Jan 4, 5:48 PM PST | FLOOD | 4 Ene Livermore, CA | ROADWAY FLOODING. |
| Jan 4, 5:52 PM PST | FLOOD | 3 W Union City, CA | ROADWAY FLOODING. |
| Jan 4, 5:55 PM PST | NON-TSTM WND DMG | Scotts Valley, CA | DOWNED TREE. |
| Jan 4, 5:56 PM PST | NON-TSTM WND DMG | 1 Wnw San Bruno, CA | 80 FOOT TREE BLOCKING ROAD. |
| Jan 4, 7:15 PM PST | NON-TSTM WND DMG | 2 Ssw Colma, CA | GAS STATION CANOPY COLLAPSED. TIME IS APPROXIMATE. |
| Jan 4, 8:54 PM PST | NON-TSTM WND DMG | 2 Sw Cotati, CA | STONY POINT RD/MEACHAM RD: TREE DOWN BLOCKING INTERSECTION AND PHONE LINES DOWN, TELEPHONE POLE BROKEN. |
| Jan 4, 8:57 PM PST | FLOOD | Redwood City, CA | US HIGHWAY 101 N AND WHIPPLE AVE ON-RAMP HAS 2 FLOODED LANES. |
| Jan 4, 9:00 PM PST | FLOOD | 3 Wnw Petaluma, CA | ROADWAY FLOODING AT SKILLMAN LN AND THOMPSON LN. |
| Jan 4, 9:10 PM PST | NON-TSTM WND DMG | 3 Sw Highlands, CA | STATE ROUTE 92 W AND PILARCITOS CREEK RD: TREE DOWN, WEST BOUND LANES BLOCKED. |
| Jan 4, 9:28 PM PST | NON-TSTM WND DMG | 1 Wnw Bodega Bay, CA | HIGHWAY 1 AT N HARBOUR: ALL LANES BLOCKED DUE TO DOWN TREE. |
| Jan 4, 9:36 PM PST | NON-TSTM WND DMG | 13 Nne Hollister, CA | EASTBOUND LANES ON SR-152 BLOCKED DUE TO A DOWNED TREE. |
| Jan 4, 10:01 PM PST | NON-TSTM WND DMG | Elkhorn, CA | TREE BLOCKING ENTIRE ROADWAY. |
| Jan 4, 11:00 PM PST | NON-TSTM WND DMG | 6 Nnw Boulder Creek, CA | POWER LINES FELL ACROSS SR-9. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 5.8 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 558 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
801 WWUS76 KMTR 031745 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 945 AM PST Tue Jan 3 2023 CAZ006-502>506-508>510-512>518-528>530-040600- /O.UPG.KMTR.HW.A.0001.230104T1200Z-230105T1800Z/ /O.NEW.KMTR.HW.W.0001.230104T1200Z-230105T1800Z/ San Francisco-Marin Coastal Range-Sonoma Coastal Range- North Bay Interior Mountains- Coastal North Bay...Including Point Reyes National Seashore- North Bay Interior Valleys-San Francisco Bay Shoreline- San Francisco Peninsula Coast-East Bay Interior Valleys- Santa Cruz Mountains-Santa Clara Valley...including San Jose- Eastern Santa Clara Hills-East Bay Hills- Southern Salinas Valley...Arroyo Seco...and Lake San Antonio- Santa Lucia Mountains and Los Padres National Forest- Mountains of San Benito and Interior Monterey County including Pinnacles National Park- Northern Salinas Valley...Hollister Valley...and Carmel Valley- Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast- 945 AM PST Tue Jan 3 2023 ...HIGH WIND WARNING IN EFFECT FROM 4 AM WEDNESDAY TO 10 AM PST THURSDAY... * WHAT...Southerly winds 20 to 30 mph with gusts up to 50 mph in valley locations. 30 to 40 mph with gusts up to 60 mph above 1000 feet. Local gusts to around 70 mph coast and highest peaks. * WHERE...The greater Bay Area and Central Coast. * WHEN...From 4 AM Wednesday to 10 AM PST Thursday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Saturated soils will allow for trees to topple more easily during this prolonged wind event. The strongest winds will be during the cold frontal passage late Wednesday afternoon through early Thursday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/mtr
5 follow-up statements
683 WWUS76 KMTR 040500 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 900 PM PST Tue Jan 3 2023 CAZ006-502>506-508>510-512>518-528>530-041300- /O.CON.KMTR.HW.W.0001.230104T1200Z-230105T1800Z/ San Francisco-Marin Coastal Range-Sonoma Coastal Range- North Bay Interior Mountains- Coastal North Bay...Including Point Reyes National Seashore- North Bay Interior Valleys-San Francisco Bay Shoreline- San Francisco Peninsula Coast-East Bay Interior Valleys- Santa Cruz Mountains-Santa Clara Valley...including San Jose- Eastern Santa Clara Hills-East Bay Hills- Southern Salinas Valley...Arroyo Seco...and Lake San Antonio- Santa Lucia Mountains and Los Padres National Forest- Mountains of San Benito and Interior Monterey County including Pinnacles National Park- Northern Salinas Valley...Hollister Valley...and Carmel Valley- Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast- 900 PM PST Tue Jan 3 2023 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 4 AM WEDNESDAY TO 10 AM PST THURSDAY... * WHAT...Southerly winds 20 to 30 mph with gusts up to 50 mph in valley locations. 30 to 40 mph with gusts up to 60 mph above 1000 feet. Local gusts to around 70 mph coast and highest peaks. * WHERE...The greater Bay Area and Central Coast. * WHEN...From 4 AM Wednesday to 10 AM PST Thursday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Saturated soils will allow for trees to topple more easily during this prolonged wind event. The strongest winds will be during the cold frontal passage late Wednesday afternoon through early Thursday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/mtr
997 WWUS76 KMTR 041249 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 449 AM PST Wed Jan 4 2023 CAZ006-502>506-508>510-512>518-528>530-042200- /O.CON.KMTR.HW.W.0001.000000T0000Z-230105T1800Z/ San Francisco-Marin Coastal Range-Sonoma Coastal Range- North Bay Interior Mountains- Coastal North Bay...Including Point Reyes National Seashore- North Bay Interior Valleys-San Francisco Bay Shoreline- San Francisco Peninsula Coast-East Bay Interior Valleys- Santa Cruz Mountains-Santa Clara Valley...including San Jose- Eastern Santa Clara Hills-East Bay Hills- Southern Salinas Valley...Arroyo Seco...and Lake San Antonio- Santa Lucia Mountains and Los Padres National Forest- Mountains of San Benito and Interior Monterey County including Pinnacles National Park- Northern Salinas Valley...Hollister Valley...and Carmel Valley- Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast- 449 AM PST Wed Jan 4 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM PST THURSDAY... * WHAT...Southerly winds 20 to 30 mph with gusts up to 50 mph in valley locations. 30 to 40 mph with gusts up to 60 mph above 1000 feet. Local gusts to around 70 mph along the coast and highest peaks. * WHERE...The greater San Francisco Bay Area and Central Coast. * WHEN...Until 10 AM PST Thursday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Saturated soils will allow for trees to topple more easily during this prolonged wind event. The strongest winds will be during the cold frontal passage late Wednesday afternoon through early Thursday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/mtr
466 WWUS76 KMTR 042125 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 125 PM PST Wed Jan 4 2023 CAZ006-502>506-508>510-512>518-528>530-050600- /O.CON.KMTR.HW.W.0001.000000T0000Z-230105T1800Z/ San Francisco-Marin Coastal Range-Sonoma Coastal Range- North Bay Interior Mountains- Coastal North Bay...Including Point Reyes National Seashore- North Bay Interior Valleys-San Francisco Bay Shoreline- San Francisco Peninsula Coast-East Bay Interior Valleys- Santa Cruz Mountains-Santa Clara Valley...including San Jose- Eastern Santa Clara Hills-East Bay Hills- Southern Salinas Valley...Arroyo Seco...and Lake San Antonio- Santa Lucia Mountains and Los Padres National Forest- Mountains of San Benito and Interior Monterey County including Pinnacles National Park- Northern Salinas Valley...Hollister Valley...and Carmel Valley- Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast- 125 PM PST Wed Jan 4 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM PST THURSDAY... * WHAT...Southerly winds 20 to 35 mph with gusts up to 60 mph in valley locations. 35 to 50 mph with gusts up to 80 mph above 1000 feet. Local gusts to around 90 mph along the coast and highest peaks. * WHERE...The greater San Francisco Bay Area and Central Coast. * WHEN...Until 10 AM PST Thursday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Saturated soils will allow for trees to topple more easily during this prolonged wind event. The strongest winds will be during the cold frontal passage late Wednesday afternoon through early Thursday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/mtr Palmer
265 WWUS76 KMTR 050517 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 917 PM PST Wed Jan 4 2023 CAZ006-502>506-508>510-512>518-528>530-051400- /O.CON.KMTR.HW.W.0001.000000T0000Z-230105T1800Z/ San Francisco-Marin Coastal Range-Sonoma Coastal Range- North Bay Interior Mountains- Coastal North Bay...Including Point Reyes National Seashore- North Bay Interior Valleys-San Francisco Bay Shoreline- San Francisco Peninsula Coast-East Bay Interior Valleys- Santa Cruz Mountains-Santa Clara Valley...including San Jose- Eastern Santa Clara Hills-East Bay Hills- Southern Salinas Valley...Arroyo Seco...and Lake San Antonio- Santa Lucia Mountains and Los Padres National Forest- Mountains of San Benito and Interior Monterey County including Pinnacles National Park- Northern Salinas Valley...Hollister Valley...and Carmel Valley- Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast- 917 PM PST Wed Jan 4 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM PST THURSDAY... * WHAT...Southerly winds 20 to 35 mph with gusts up to 60 mph in valley locations. 35 to 50 mph with gusts up to 80 mph above 1000 feet. Local gusts to around 90 mph along the coast and highest peaks. * WHERE...The greater San Francisco Bay Area and Central Coast. * WHEN...Until 10 AM PST Thursday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Saturated soils will allow for trees to topple more easily during this prolonged wind event. The strongest winds will be during the cold frontal passage late Wednesday afternoon through early Thursday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/mtr
310 WWUS76 KMTR 051006 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 206 AM PST Thu Jan 5 2023 CAZ502>504-509-512-514-515-517-518-051800- /O.CAN.KMTR.HW.W.0001.000000T0000Z-230105T1800Z/ /O.NEW.KMTR.WI.Y.0001.230105T1006Z-230105T1800Z/ Marin Coastal Range-Sonoma Coastal Range- North Bay Interior Mountains-San Francisco Peninsula Coast- Santa Cruz Mountains-Eastern Santa Clara Hills-East Bay Hills- Santa Lucia Mountains and Los Padres National Forest- Mountains of San Benito and Interior Monterey County including Pinnacles National Park- 206 AM PST Thu Jan 5 2023 ...WIND ADVISORY IN EFFECT UNTIL 10 AM PST THIS MORNING... ...HIGH WIND WARNING IS CANCELLED... * WHAT...South winds 25 to 35 mph with gusts up to 65 mph. * WHERE...Higher elevations in the San Francisco Bay Area and Central Coast. * WHEN...Until 10 AM PST this morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest winds will remain in the region's peaks and ridges. Occasional gusts up to 45 mph will remain possible in the adjacent foothills. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ006-505-506-508-510-513-516-528>530-051115- /O.CAN.KMTR.HW.W.0001.000000T0000Z-230105T1800Z/ San Francisco- Coastal North Bay...Including Point Reyes National Seashore- North Bay Interior Valleys-San Francisco Bay Shoreline- East Bay Interior Valleys-Santa Clara Valley...including San Jose- Southern Salinas Valley...Arroyo Seco...and Lake San Antonio- Northern Salinas Valley...Hollister Valley...and Carmel Valley- Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast- 206 AM PST Thu Jan 5 2023 ...HIGH WIND WARNING IS CANCELLED... Wind speed continue to diminish across the region, especially in the lower elevations and near the coast. However, occasional gusts up to 45 mph will remain possible in the gaps, passes and foothills. $$ For more information from the National Weather Service visit https://weather.gov/mtr
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high wind warning went out at Jan 3, 9:22 AM PST, 23 minutes earlier.
Area forecast discussion, Jan 3, 9:22 AM PST, 23 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
922 AM PST Tue Jan 3 2023
.SYNOPSIS...Widespread flooding and wind impacts expected from
Wednesday into Thursday as a strong weather system and atmospheric
river moves through the region. Subsequent weather systems will
bring additional precipitation and periods of stronger winds this
weekend and into at least early next week.
&&
.DISCUSSION...as of 03:00 AM PST Tuesday...Today will be the
"calm" before our next significant storm to move through the
region Wednesday through Thursday and will be the last full day to
prepare for impending impacts. In the short- term, lingering
isolated light rain showers early this morning over the Central
Coast and up into the East Bay continue to diminish in coverage.
Thus, expecting mostly dry weather conditions despite the moist
onshore flow across the region persisting through the day. Thus,
look for mostly cloudy conditions with daytime temperatures only
warming into the 50s for most urban areas.
Southerly flow will begin to increase over the region late tonight
through Wednesday morning along with the arrival of a warm frontal
boundary. This will bring light precipitation first to the Central
Coast by around sunrise on Wednesday before spreading across the
entire region by mid-morning. Southerly winds will become strong and
gusty through the morning and into the afternoon ahead the
approaching strong cold front and associated atmospheric river. Wind
gusts between 40-60 mph are expect as a result with stronger gusts
in the higher ridges and peaks. These winds combined with already
saturated soils will likely result in downed trees/limbs causing
isolated to scattered power outages as well as potential property
damage. As such, a High Wind Watch remains in effect and will
likely be upgraded to Advisory/Warning later today. Rainfall through
midday Wednesday will be greatest in the coastal ranges due to
strong orographic lift and deep moisture advection. While rain may
let up a bit across the Central Coast and southern portions of the
Bay Area mid-morning on Wednesday, strong southerly winds will
persist and so will rain along the coastal ranges.
The cold front and associated Atmospheric River will then bring an
increase in moderate to locally heavy rainfall to the North Bay
mid/late Wednesday morning before spreading southward into the Bay
Area and Central Coast through the afternoon and evening. Forecast
confidence remains high for widespread substantial rainfall over the
coastal ranges on the order of 3.00"-6.00" with isolated amounts up
to 8.00" through Thursday. Meanwhile, most urban areas will pick up
1.00"-3.00" with higher amounts of up to 5.00" in the North Bay. One
caveat will be exactly how much of a rain shadow effect develops for
the interior valleys given the strong south to at times southeast
flow ahead of this system. Regardless, forecast rainfall over
already saturated soils will result in widespread flooding impacts
region-wide. Of greatest concern will be flooding of rivers, creeks,
streams, and other low-lying and flood-prone locations. This will
also result in extensive street flooding in portions of the Bay Area
and Central Coast. Additionally, these conditions will also lead to
an increased treat for widespread shallow landslides. Thus, a Flood
Watch also remains in effect through the duration of this event.
Precipitation will diminish in intensity and coverage late Wednesday
night in wake of the frontal passage, yet another short-wave impulse
and continued deep moisture advection will bring another increase in
rainfall early Thursday. Winds and rain will then diminish in
coverage later in the day on Thursday and moreso into Thursday
night. However, high surf will impact the coast beginning on
Thursday despite otherwise "calming" weather conditions.
The storm door remains wide open as a series of weather systems are
expected to bring more widespread rainfall and wind to the region
this weekend into at least early next week. Will remain focused on
the short-term given high impacts anticipated from Wednesday to
Thursday with additional details on subsequent systems to follow. Be
sure to stay up-to-date with the latest forecast information in the
days to come.
Here's a list of things to plan for and think about:
- Make sure you're signed up for your county's emergency alerts
and/or their reverse 9-1-1 calls. Heed any evacuation orders,
especially if you live near an area that is prone to flooding or
mudslides.
- Have a "go bag" ready in case you need to evacuate quickly (go to
ready.gov/plan or ready.gov/kit if you're not sure what to pack).
- Find your insurance policies and other important documents. Take
photos of rooms in your home so that you can easily reference
items in case of damage.
- Prepare for power outages or road closures that could last
several days. Get extra non-perishable food and have drinking
water ready at home in case you're unable to leave home.
- Gas up your vehicles and charge up all your devices.
- Plan ahead for the elderly or others with special needs, such
as necessary medications or other services.
- Don't forget about your pets/livestock to ensure their safety.
- Impacts can be ongoing even after the heaviest rain is over.
Mudslides can sometimes occur several days or even weeks after
heavy rain events. Flooded waterways may take days to recede.
- Although not as intense as what we expect on Jan 4-5, we are
seeing a wet pattern that will continue to bring waves of
moderate rain into the second week of January. This means soils
could stay saturated for quite some time allowing slides, downed
trees, and other impacts to persist.
&&
.AVIATION...As of 9:20 AM Tuesday... For the 18Z TAFs. Generally
MVFR with scattered VFR and IFR conditions. Lingering showers
expected to dissipate through the day, and widespread clearing to
VFR expected by the afternoon. Winds will be light to moderate from
the east or southeast.
The first part of the intense storm system comes through overnight
with impacts felt across the region by around 13-14z. MVFR
conditions should prevail across the region. A very strong southerly
flow will set up with LLWS a concern throughout the area. As the TAF
period ends, rain coverage should decrease ahead of the second, most
intense rainband, which comes through after the TAF period late on
Wednesday into Thursday.
Vicinity of SFO... MVFR clearing to VFR around noon. Winds will be
light to moderate from the southeast for today, then increasing
overnight in advance of the first rain band coming in around 13-14z
bringing MVFR conditions. Very strong gusts expected along with
showers Wednesday morning into the afternoon, with gusts expected to
be at least 30 knots if not more and LLWS aloft. The second, more
intense, frontal band expected to come through shortly after the TAF
period.
SFO Bridge Approach... Similar to SFO.
Monterey Bay... MVFR conditions continue closer to the Bay with
ceilings cleared farther away from the coast. Southeast flow
predominates at SNS, with winds turning to the southwest at MRY.
Winds at both terminals turn towards the southeast and increase with
the arrival of the first rain band. Downslope flow will raise
ceilings to above MVFR tresholds and limit rainfall at the
terminals.
&&
.HYDROLOGY...This list is not all inclusive, but it highlights
some of the areas that are forecast to reach flood stage and areas
of concern for potential flooding:
***North Bay***
- Russian River at Guerneville & Geyserville
- Mark West Creek at Mirabel Heights
- Maacama Creek near Kellogg
- Laguna de Santa Rosa at Stony Point Rd near Cotati
***East Bay***
- Alameda Creek near Niles
- Alameda Creek above Div Dam near Sunol
- Arroyo de La Laguna at Verona
***South Bay***
- Potentially portions of San Francisquito Creek
- Coyote Creek above Hwy 237 at Milpitas
- Pacheco Creek near Dunneville
***Santa Cruz Mtns***
- San Lorenzo River at Big Trees
- Pajaro River at Chittenden
- Potentially Soquel Creek at Soquel
***Salinas, Carmel, Big Sur***
- Big Sur River at Big Sur
- San Antonio River near Lockwood
- Potentially Carmel River at Robles Del Rio
***San Benito County***
- Pajaro River at Chittenden
&&
.MARINE...as of 09:22 AM PST Tuesday...A warm front with areas of
light rain is moving eastward across the area this morning,
southerly winds increasing today. A strong eastern Pacific low
pressure system will swing a strong warm front with gales across
the coastal waters and bays Wednesday with gales continuing
Wednesday night. Storm force gusts possible in the northern outer
waters, gales lingering through Thursday morning. A hazardous
westerly swell builds in behind the storm Thursday afternoon
peaking at 20 to 25 feet.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tday...SCA...Pt Arena to Pt Reyes 0-10 nm
SCA...Pt Reyes to Pigeon Pt 0-10 nm
SCA...Pigeon Pt to Pt Pinos 0-10 nm
SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
SCA...Pt Arena to Pigeon Pt 10-60 nm
SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
&&
PUBLIC FORECAST: RGass
AVIATION: Dial
MARINE: Canepa
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 3, 2:51 AM PST | Gale Warning | MTR | 54 hr |
Nearby
High Wind Warnings in California, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.